MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0715
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed pc400s in the target vessel using a px slim delivery microcatheter (px slim).While advancing a new pc400 through the px slim, the physician felt slight resistance and continued to push harder.Subsequently, the pusher assembly became kinked and the coil unintentionally detached inside of the px slim.The physician then removed the pusher assembly and aspirated on the px slim and safely removed the detached coil out of the microcatheter.The procedure was completed using a new pc400 with the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was fractured at approximately 29.0 cm and kinked at approximately 26.0 cm from the proximal end.The pull wire was pulled out of the distal detachment tip (ddt) and the embolization coil was detached from the pusher assembly.Bends were presented along the pusher assembly.Conclusions: evaluation of the returned pc400 confirmed a kinked pusher assembly, detached embolization coil and revealed a fractured pusher assembly.If the device is forcefully advanced against resistance, the pusher assembly may become kinked.If the kinked device is forcefully mishandled during removal from px slim delivery microcatheter (px slim), the kink may worsen to a fracture.If the pusher assembly is fractured, the pull wire will likely retract out of the ddt causing the embolization coil to detach.The px slim used in the procedure was not returned for evaluation; therefore, the root cause of the initial resistance could not be determined.Further investigation revealed bends along the pusher assembly.These damages were likely incidental to reported complaint and could have happened during the packaging for returned to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8477959
Report Number3005168196-2019-00607
Device Sequence Number19245146
Product Code HCG
UDI-Device Identifier00814548010908
UDI-Public00814548010908
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/10/2026
Device Catalogue Number4004C0715
Device Lot NumberF85795
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/04/2019
Supplement Date Received by Manufacturer04/25/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005